Colorado, 2013

Flash Flood in Colorado, July 28, 2013

July 28, 2013 · NWS GJT · 1 event in 1 county or zone

A surge of monsoonal moisture resulted in some heavy rainfall events in western Colorado during the afternoon of July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A surge of monsoonal moisture resulted in some heavy rainfall events in western Colorado during the afternoon of July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 2:56 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 2:56 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 PM MDT SUN JUL 28 2013

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
352 PM MDT SUN JUL 28 2013

CURRENT VISIBLE SATELLITE SHOWS A HEALTHY LINE OF SHOWERS AND
THUNDERSTORMS FROM CAHONE EAST TO TELLURIDE MOVING EAST. RAINFALL
ESTIMATES FROM THE RADAR INDICATE UPWARDS OF AN INCH ALONG AREAS
AFFECTED BY THIS AREA OF PRECIPITATION. STORM DEVELOPMENT HAS BEEN
SLOWER THAN EXPECTED THIS AFTERNOON...BUT SHOWERS AND STORMS ARE
BEGINNING TO FILL IN THROUGHOUT THE WESTERN SLOPE AND GREAT BASIN.
AREAS FROM GRAND JUNCTION WEST ARE STAYING DRY SO FAR...AND HAVE A
BETTER LIKELIHOOD OF STORM DEVELOPMENT LATER THIS EVENING. THE
CONVECTIVE NATURE OF THE ACTIVITY TODAY IS FAIRLY ERRATIC...SO
FORECASTING POPS TONIGHT WAS DIFFICULT PINPOINTING EXACT LOCATIONS
WHICH WILL RECEIVE RAIN. INCLUDED ALL OF CWA IN POPS AS MOISTURE
IS AVAILABLE AND A DISTURBANCE OVER NORTHERN ARIZONA IS HEADING
THIS WAY.

HIGH PRESSURE OVER THE CENTRAL TEXAS WILL ALLOW ABUNDANT MONSOONAL
MOISTURE TO CONTINUE STREAMING OVER THE FORECAST AREA FROM THE
SOUTHWEST-WEST THROUGH MONDAY. MOST RECENT MODELS CONTINUE
TO SUPPORT PW VALUES OF 0.8-1.0 INCHES INTO MONDAY EVENING. SMALL
DISTURBANCES AND THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL
CONTINUE TO PROVIDE ENOUGH DYNAMIC LIFT FOR SOME SHOWER/THUNDERSTORM
ACTIVITY LIKELY DURING THE OVERNIGHT HOURS INTO MONDAY MORNING
EVEN WITH THE LOSS/LACK OF DAYTIME HEATING. STEERING FLOW WINDS
WILL BE DECENT AT AROUND 15-20 KT FROM THE WEST WHICH WOULD REDUCE
THE FLASH FLOODING THREAT AS THUNDERSTORMS WILL BE MOVING
ALONG...BUT WITH TRAINING OF CELLS AND DRAINAGE AREAS ALREADY
PARTIALLY FILLED...ANY ADDITIONAL RAINFALL WILL REMAIN A CONCERN.
MODELS DUE HINT AT SLIGHTLY DRIER AIR OVER THE FOUR CORNERS REGION
MONDAY AFTERNOON WITH THE GREATEST THREAT FOR THUNDERSTORMS OVER
THE NORTHERN TWO-THIRDS OF THE CWA. DAYTIME TEMPERATURES WILL BE
SLIGHTLY HIGHER MONDAY DUE TO INCREASED SUNSHINE...BUT WILL STILL
REMAIN BELOW NORMAL.

MONDAY EVENING...A SMALL UPPER LEVEL DISTURBANCE WILL ONCE AGAIN
SWEEP ACROSS NORTHEASTERN UTAH AND NORTHWESTERN COLORADO...UPPING
POTENTIAL FOR POP-UPS ALONG THE UINTAS...BOOKCLIFFS...AND
FLATTOPS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
352 PM MDT SUN JUL 28 2013

A NOTICEABLE DOWNTURN IN CONVECTION IS ANTICIPATED BY TUESDAY AS DRY
AIR WILL CONTINUE TO SPILL ACROSS THE GREAT BASIN TOWARD THE
ROCKIES. THE NORTHERN CWA WILL BE ON THE FRINGE OF WAA AS WE BEGIN
TO RE-AMPLIFY THE SUBTROPICAL RIDGE ACROSS THE ROCKIES. THE
TERRAIN FROM THE TAVAPUTS/ROAN PLATEAUS NORTHWARD STILL SEEM TO BE
FAVORED FOR SOME ACTION IN THE AFTERNOON...DYING OFF TOWARD SUNSET
AS THINGS SHOULD BE STABILIZING IN THE DRIER REGIME. THE MODELS
ARE STILL POINTING TO WEDNESDAY BEING A DOWN DAY AS PWAT PLOTS INDICATE
NUMBERS DROPPING TO NEAR HALF OF AN INCH. UPSLOPE FLOW ON THE
EASTERN SIDE OF THE DIVIDE WILL LEAD TO SOME DEVELOPMENT ALONG THE
DIVIDE BUT FOR NOW ZONES WILL REMAIN QUIET. THE RIDGE WILL
CONTINUE TO AMPLIFY BY THE PUSH OF THE NEXT UPSTREAM SYSTEM OFF
THE PACIFIC NW COAST. THIS WILL ALLOW FOR A BETTER TRAJECTORY OF
MONSOONAL MOISTURE AS THE FLOW VEERS MORE SOUTHERLY ACROSS THE
LOWER DESERTS. WITH THE DRIER AIR IN PLACE...AND WARMING MID
LEVEL TEMPERATURES...HIGHS WILL BEGIN AN UPWARD TREND BACK TOWARD
NORMAL TERRITORY...WHILE LOWS DROP OFF A BIT AT NIGHT DUE TO THE
CLEARER SKIES AND BETTER RADIATIONAL COOLING CONDITIONS.

THE PATTERN ACROSS NOAM WILL BE FAIRLY STAGNANT GOING INTO THE
LATE WEEK AND WEEKEND PERIOD. A STRONG BLOCKING TROF WILL BE IN
PLACE ACROSS THE NORTHEAST CONUS...KEEPING LOW PRESSURE ANCHORED
OVER THE PACIFIC NORTHWEST. THE SUB TROPICAL HIGH WILL BE LEFT TO
HANG OUT ON THE HIGH PLAINS LEAVING THE FEED OF MONSOONAL
MOISTURE DIRECTED OUR WAY. PWATS WILL BE HOVERING SLIGHTLY ABOVE
NORMAL WITH THE INITIAL SURGE THURSDAY THEN SLOWLY TAPER OFF BACK
TOWARD THE MORE NORMAL READING OF 0.75 BY LATE WEEKEND.
INTERESTING THE MODELS ARE PICKING UP ON A DEVELOPING WAVE IN
MEXICO AS EARLY AS TOMORROW AND DRIVING IT INTO THE GULF OF
CALIFORNIA BY WEDNESDAY AFTERNOON. IT THEN WILL BE BREAKING OFF
PIECES INTO THE SOUTHWEST FLOW BEFORE HEADING ACROSS THE 4
CORNERS ON SATURDAY. WITH MOISTURE AND WAVES THROUGH THE FLOW EACH
AFTERNOON AND EVENING WILL SEE BUILDING CONVECTION...WITH SATURDAY
TAGGED FOR THE BEST COVERAGE ATTM IF THINGS PLAY OUT AS CURRENTLY
ADVERTISED. TEMPERATURES SHOULD CONTINUE TO RUN AT OR ABOVE NORMAL
THROUGH THIS PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
352 PM MDT SUN JUL 28 2013

SHOWER AND THUNDERSTORM ACTIVITY IS BECOMING GREATER THANKS TO
MIDDAY HEATING. STORMS WILL CONTINUE INTO THE EARLY EVENING HOURS.
EXPECT AREAS OF MVFR CIGS AND VSBYS NEAR THE STRONGER
STORMS...WITH LOCAL IFR CONDITIONS POSSIBLE AT THE HIGHER
ELEVATION SITES. MOUNTAINS WILL BE OBSCURED AT TIMES...ESPECIALLY
NEAR HEAVIER RAIN SHOWERS. SHOWER ACTIVITY WILL CONTINUE THROUGH
THE NIGHT IN SOME AREAS...BUT MOST DIMINISH LATER THIS
EVENING. AREAS OF FOG MAY PERSIST FOR A FEW HOURS OVERNIGHT IN
RAIN-SOAKED VALLEYS.

&&

.HYDROLOGY...
352 PM MDT SUN JUL 28 2013

THUNDERSTORMS THIS EVENING CONTINUE TO BE MONITORED FOR FLASH FLOODING
ISSUES. SOME OF THESE STORMS WILL LIKELY CONTAIN HEAVY RAINFALL
AND LEAD TO EXCESSIVE RUN OFF. STORM TOTAL RAINFALL ESTIMATES
FROM THE RADAR INDICATE A HALF INCH TO UPWARDS OF AN INCH ALONG A
CORRIDOR FROM DOVE CREEK TO TELLURIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAM
LONG TERM...15
AVIATION...JAM
HYDROLOGY...JAM
Hazardous weather outlook, Jul 28, 5:00 AM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 28 2013

COZ001>014-017>023-UTZ022>025-027>029-291200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM ACTIVITY WILL BE MORE WIDESPREAD TODAY AS
MONSOONAL MOISTURE INCREASES FROM THE SOUTHWEST. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST STORMS THIS AFTERNOON. THE
BIGGEST CONCERN AT THE MOMENT WILL BE DEBRIS FLOWS COMING OFF
RECENT WILDFIRE BURN SCARS WHERE LESS RAINFALL WILL BE NEEDED TO
PRODUCE SLIDES. RAINFALL WILL DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE BY MONDAY AFTERNOON
WITH LOCALLY HEAVY RAIN POSSIBLE IN THE STRONGER STORMS.

A DIMINISHING THREAT OF SHOWERS AND THUNDERSTORMS IS EXPECTED ON
TUESDAY AND WEDNESDAY AS DRIER AIR MOVES ACROSS THE AREA. SHOWER
AND THUNDERSTORM ACTIVITY WILL INCREASE AGAIN ON THURSDAY AND
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Special weather statement, Jul 28, 4:45 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 PM MDT SUN JUL 28 2013

COZ003-007-290030-
DEBEQUE TO SILT CORRIDOR CO-ROAN AND TAVAPUTS PLATEAUS CO-
545 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
NORTHERN MESA COUNTIES UNTIL 630 PM MDT...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES WEST OF DE BEQUE...OR 22 MILES NORTH OF
GRAND JUNCTION...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DE BEQUE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3916 10823 3917 10834 3920 10838 3919 10840
      3929 10857 3932 10856 3930 10858 3933 10861
      3935 10867 3936 10866 3936 10869 3953 10856
      3934 10809

MDA

The radar

The Grand Junction radar (KGJX), 77 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 28, 7:23 PM MST to 10:00 PM MST
Where
Garfield County, 7.18 mi NNW of Silt to 6.5 mi NNW of Silt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.645, -107.725

Highway 325 was closed for a while near Rifle Gap Reservoir as 6 to 12 inches of water and mud flowed across the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513987.